Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 30, NWS Louisville, KY

May 28, 2006Logan County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 28, 2006, 2:25 PM CDT for Logan County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2006, 2:25 PM CDT (19:25 UTC)
Expired
May 28, 2006, 5:30 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

What was reported inside it

TimeReportWhereRemark
May 28, 2:38 PM CDTFLASH FLOODRussellville, KYWATER 1 FOOT DEEP ON MAIN STREET. NO STRUCTURE FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 281925
FFWLMK
KYC141-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 530 PM CDT

* LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER UP TO A FOOT ON 
ROADWAYS ACROSS CENTRAL LOGAN COUNTY FROM THUNDERSTORMS OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
RUSSELLVILLE...LEWISBURG...SPA...SOUTH UNION...EPLEYS STATION AND 
AUBURN.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH OR MORE ARE 
POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3706 8706 3706 8697 3707 8696 3701 8670
      3689 8663 3686 8670 3678 8675 3666 8677
      3665 8706

$$

SCHOLZ
1 follow-up statement
000 
WGUS73 KLMK 282219
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT SUN MAY 28 2006

KYC141-282226-
LOGAN KY-
518 PM CDT SUN MAY 28 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LOGAN COUNTY...

RAIN HAS ENDED OVER LOGAN COUNTY AND ADDITIONAL RAIN IS NOT EXPECTED 
FOR THE NEXT FEW HOURS. STREET FLOODING HAD OCCURRED EARLIER IN 
RUSSELLVILLE. HOWEVER NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN 
RECEIVED BY THE NATIONAL WEATHER SERVICE AS OF 515 PM CDT AND THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 3706 8706 3706 8697 3707 8696 3701 8670
      3689 8663 3686 8670 3678 8675 3666 8677
      3665 8706

$$

SCHOLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:30 PM CDT, 55 minutes earlier.

Area forecast discussion, May 28, 1:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 28 2006

.SHORT TERM (TONIGHT AND MEMORIAL DAY)...

SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY WILL RAPIDLY
DIMINISH BY LATE AFTERNOON AS SOLAR HEATING DIMINISHES. EXPECT
CLEARING SKIES THIS EVENING AND A POSSIBILITY OF SOME PATCHY GROUND
FOG REDEVELOPING ACROSS OUR SOUTHERN COUNTIES BY EARLY TOMORROW

A STRONG RIDGE WILL REMAIN CENTERED THROUGH MEMORIAL DAY BASICALLY
JUST EAST OF KENTUCKY. JET STREAM ENERGY EJECTING FROM THE WESTERN
TROUGH WILL HELP MOVE SURFACE LOW PRESSURE NORTH ALONG THE WESTERN
SIDE OF THIS RIDGE TOWARDS THE DAKOTAS BY EARLY TOMORROW.
HOWEVER...ENERGY WILL NOT PUSH EAST INTO THE UPPER MIDWEST UNTIL
TUESDAY.

ACROSS THE LOWER OHIO VALLEY...VERY LIGHT WINDS WILL CONTINUE
THROUGH TOMORROW. LIKE THIS AFTERNOON...AMPLE HEATING AND MOISTURE
WILL HELP TO DESTABILIZE THE ATMOSPHERE TOMORROW AFTERNOON. A LACK
OF ANY UPPER AIR FORCING WILL PRECLUDE ANY ORGANIZED CONVECTION AND
SO EXPECT A REPEAT OF SLOW MOVING...DISORGANIZED SCATTERED PULSE
TYPE STORMS THE WILL DEVELOP DURING THE AFTERNOON HOURS. ISOLATED
AREAS AGAIN COULD SEE BRIEF INTENSE RAINFALL.

TEMPERATURES MONDAY WILL STAY SIMILAR TO SUNDAYS HIGHS. AFTERNOON
HIGHS WILL RANGE FROM 8 TO 12 DEGREES ABOVE SEASONAL NORMS. JSD

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

OVERALL PATTERN STILL SEEMS TO BE EVOLVING INTO A MEAN RIDGE OVER
THE WESTERN U.S. WITH A MEAN TROUGH OVER THE ERN U.S. ALTHOUGH THE
LATEST DATA DOESNT INDICATE A CLOSED LOW TO OUR NORTHEAST AS
WAS THE CASE YDA. THE MAIN FCST PROBLEM IS DEALING WITH
TIMING OF JUST WHEN THE VERY WARM AND HUMID WEATHER SHIFTS TO
A DRY AND MORE NORMAL TEMPERATURE CONFIGURATION LATER NEXT WEEK.

LATEST HPC FCST TRENDS INDICATE FROPA ACROSS FA THURSDAY AFTERNOON
AND NIGHT AND THAT LOOKS OK FOR THIS FCST...WHICH IS IN LINE
WITH CURRENT TRENDS TOO. UNTIL THEN AND MOSTLY DIURNAL THREAT OF
AFTERNOON AND EVE TSTMS ON TUE AND WED...WITH VERY WARM AND UNSTABLE
AIR IN PLACE. WE WILL END THE PCPN THURS NIGHT AND THEN DRY WITH
NEAR NORMAL HIGHS AND LOWS OVER NEXT WEEKEND. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 28, 10:30 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SUN MAY 28 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING WEST OF INTERSTATE 65. ANY STORMS THAT DO FORM COULD BE
STRONG AND PRODUCE GUSTY WINDS. ANY STORMS THAT DO FORM WILL MOVE
VERY SLOWLY...AND MAY PRODUCE HEAVY RAINS IN ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE POSSIBLE
MEMORIAL DAY THROUGH WEDNESDAY FOR THE ENTIRE OUTLOOK AREA...WITH
GUSTY WINDS AND DANGEROUS LIGHTNING BEING THE BIGGEST THREATS. A
GREATER CHANCE OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON THURSDAY
AS A COLD FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DENSE FOG EARLY
THIS MORNING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL THE
SPOTTER LINE...OR USE THE E-SPOTTER SYSTEM ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE.

JSD

In the hours before

Special weather statement, May 28, 1:22 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
222 PM EDT SUN MAY 28 2006

KYZ070-281845-
LOGAN-
122 PM CDT SUN MAY 28 2006

...STRONG...NEARLY STATIONARY STORM IN EAST CENTRAL LOGAN COUNTY...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SCOTTSVILLE...OR 5 MILES EAST
OF RUSSELVILLE OF BOWLING GREEN. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:52 PM CDTFlash Flood WarningLMKLogan38 min
May 28, 2:01 PM CDTFlash Flood WarningLMKButler89 min
May 28, 3:16 PM CDTSevere Thunderstorm WarningLMKMonroe29 min
May 28, 4:09 PM CDTFlash Flood WarningLMKMonroe3 hr
May 28, 5:15 PM CDTSevere Thunderstorm WarningLMKTaylor30 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningLMKJefferson44 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.